Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 42, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 7, 2021, 9:13 PM MDT for Big Horn County, Powder River County, Rosebud County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 9:13 PM MDT (03:13 UTC)
- Expired
- Jul 7, 2021, 10:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Big Horn County, MT, Powder River County, MT, Rosebud County, MT
The radar
The Billings radar (KBLX), 181 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.2 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3784 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS55 KBYZ 080313
SVRBYZ
MTC003-075-087-080415-
/O.NEW.KBYZ.SV.W.0042.210708T0313Z-210708T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
913 PM MDT Wed Jul 7 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Eastern Big Horn County in south central Montana...
Western Powder River County in southeastern Montana...
Southern Rosebud County in southeastern Montana...
* Until 1015 PM MDT.
* At 912 PM MDT, severe thunderstorms were located along a line
extending from 14 miles west of Colstrip to 12 miles south of Lame
Deer to 15 miles north of Sheridan, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lame Deer, Ashland, Birney, Tongue River Reservoir, Otter,
Sonnette, Moorhead, Muddy Cluster, Birney Village and Northern
Cheyenne Indian Reservation.
This replaces the warning previously in effect for this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10701 4543 10692 4581 10698 4581 10619
4579 10619 4579 10575 4545 10570 4500 10580
4499 10618
TIME...MOT...LOC 0312Z 267DEG 25KT 4582 10691 4544 10671 4501 10688
HAIL...<.75IN
WIND...60MPH
$$
Carrothers2 follow-up statements
358
WWUS55 KBYZ 080347
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
947 PM MDT Wed Jul 7 2021
MTC003-075-087-080415-
/O.CON.KBYZ.SV.W.0042.000000T0000Z-210708T0415Z/
Big Horn MT-Powder River MT-Rosebud MT-
947 PM MDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTHEASTERN BIG HORN...WESTERN POWDER RIVER AND SOUTHERN ROSEBUD
COUNTIES...
At 947 PM MDT, severe thunderstorms were located along a line
extending from near Colstrip to 12 miles south of Ashland to 25 miles
northeast of Sheridan, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland, Moorhead, Otter, Sonnette and Northern Cheyenne Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4499 10656 4541 10645 4581 10657 4581 10619
4579 10619 4579 10575 4545 10570 4500 10580
4499 10618
TIME...MOT...LOC 0347Z 267DEG 25KT 4583 10658 4545 10638 4502 10655
HAIL...<.75IN
WIND...60MPH
$$
Carrothers654
WWUS55 KBYZ 080410
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
1010 PM MDT Wed Jul 7 2021
MTC003-075-087-080420-
/O.EXP.KBYZ.SV.W.0042.000000T0000Z-210708T0415Z/
Big Horn MT-Powder River MT-Rosebud MT-
1010 PM MDT Wed Jul 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG HORN...
WESTERN POWDER RIVER AND SOUTHERN ROSEBUD COUNTIES WILL EXPIRE AT
1015 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.
LAT...LON 4499 10656 4541 10645 4581 10657 4581 10619
4579 10619 4579 10575 4545 10570 4500 10580
4499 10618
TIME...MOT...LOC 0410Z 267DEG 25KT 4584 10638 4546 10619 4503 10636
$$
BorsumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:11 PM MDT, 2 minutes earlier.
Area forecast discussion, Jul 7, 9:11 PM MDT, 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
911 PM MDT Wed Jul 7 2021
.UPDATE...
Updated the forecast to cancel the Severe Thunderstorm Watch for
Musselshell, Yellowstone and Treasure Counties. The Severe
Thunderstorm Watch remains in effect for the rest of southeast MT
until 11 PM MDT tonight. RMS
&&
.DISCUSSION...
Today through Thursday night...
A couple of disturbances moving through the area this afternoon
through tonight. First one doesn't pack much punch but is
producing a few very light showers and some wind gusts to 30 mph
around Livingston. The cloud cover from this feature is helping to
hold temperatures down just a bit from what they would be, and may
cut 5 degrees off high temperatures across the southwest quarter
of the forecast area. The second disturbance will push into the
area from the west around 4pm or so and is expected to generate a
squall line of high based thunderstorms that will cross the area
this evening exiting the east in the early morning hours. Airmass
and shear profiles are much different than yesterday, so the mode
of storms today will be high based with damaging wind gusts being
the main threat. Last several runs of the HRRR showing a wall of
wind moving into the Billings area between 5 and 7pm with gusts in
the 40 to 60 mph range, and possibly as high as 75mph if
everything plays out just right. The aforementioned cloud cover
reduced temperatures may play a role in just how strong those
winds get. Frequent lightning, brief rainfall, and maybe some
small hail are also possible with these storms.
Thursday looks drier with less convective activity. Models are
taking the next disturbance well north of the area which allows
downslope west to northwest winds to scour out some of the
moisture that was in place the past week or so. That pushes RH
values well into the teens to single digits, while temperatures
stick in the mid to upper 90s. At this time winds look light
enough to preclude any fire weather highlites but will keep an eye
on that.
Thursday night northeast winds try to surge back into the area
from the northern plains, bringing moisture and cooler air back
int the area for Friday. Along this resurgent boundary there could
be a few showers/thunderstorms develop, mainly from Rosebud county
east.
Main message for the short term, be prepared for the possibility
of damaging winds with line of storms that moves through this
evening. Chambers
Friday through Wednesday...
The extended period continues to look fairly active, at least to
start the period, with some potential for late period activity as
well.
Friday and Friday night should see a chance for widespread precip
for the region, as an upper level trough crosses the region,
flattening the ridge. Precip is expecte to linger in the east for
much of the day Saturday. The upper level ridge is quick to
rebuild over western Montana Saturday and shift eastward Sunday,
bringing a return of dry conditions and hot temperatures.
An area of low pressure is progged across southern Canada Sunday
night, which should flatten the ridge again. The pattern locks
fairly flat from this point through midweek, allowing potential
for a more progressive, active pattern to re-emerge. A cold front
associated with the Canadian low is expected to dropping through
the area Monday, bringing slightly cooler temps, and a chance for
showers and thunderstorms. Additional pieces of energy will keep
temps a little cooler than those seen over the weekend, and could
bring additional precip potential. Currently ensembles and models
look fairly dry for the latter half of the extended period, so
grids are mainly dry this far out.
Expect highs in the 80s to low 90s for Friday and Saturday, with
with 90s to a few degrees above 100 for Sunday. Upper 80 and low
90s are expected for the beginning of next week. Overnight lows
look to be in the 50s and 60s for most nights. Gilstad
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours. A few
thunderstorms are drifting through the southern mountains early
this afternoon, slowly diminishing as they move eastward. Main
aviation threat with this activity will be localized gusts to
35kts. A squall line is expected to develop over the western
foothills (KLVM) late this afternoon and spread eastward into the
KBIL area between 23-01z and into KMLS 03-05z. Thunderstorms along
this squall are expected to produce wind gusts of 40 to 60kts.
Local MVFR visibility is possible near precipitation areas
associated with the squall line. Conditions will improve quickly
behind the line. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 064/097 063/088 059/091 063/099 066/093 063/092 063/092
21/U 14/T 10/U 00/U 11/U 11/U 11/U
LVM 055/094 054/085 052/092 056/097 057/092 055/091 055/091
21/H 14/T 10/U 00/U 11/U 11/U 11/U
HDN 061/098 061/091 056/092 059/100 062/096 060/095 060/094
31/U 24/T 20/U 00/U 00/U 11/U 11/U
MLS 065/095 062/087 061/088 063/098 065/094 062/092 062/091
41/U 24/T 31/U 01/U 11/U 11/U 11/U
4BQ 065/095 063/088 061/086 061/095 066/095 063/091 063/090
41/U 24/T 42/T 01/U 01/U 11/U 21/U
BHK 060/093 058/086 057/085 058/094 060/093 058/088 058/088
52/T 24/T 52/T 01/U 11/U 11/U 21/U
SHR 058/094 057/086 053/087 055/095 059/092 057/091 057/088
21/U 14/T 31/U 01/U 11/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 346 in effect until 11 PM MDT this
evening FOR ZONES 31>33-36-37-57-58-138-139-169-171.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 7, 6:02 AM MDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 602 AM MDT Wed Jul 7 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-081215- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone- 602 AM MDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and southeast Montana. * WHAT...Strong to Severe Thunderstorms. * WHERE...South central and southeast Montana. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Scattered showers and thunderstorms are expected this afternoon and evening. A few storms could be severe with large hail and strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready to seek shelter if threatening weather approaches. Have a way to receive watches and warnings from the National Weather Service. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Jul 7, 6:21 PM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Billings MT 621 PM MDT Wed Jul 7 2021 MTZ030-031-080045- Northern Rosebud MT-Treasure MT- 621 PM MDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near Hysham, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Hysham and Vananda. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Montana. LAT...LON 4628 10725 4656 10709 4650 10679 4613 10690 TIME...MOT...LOC 0021Z 286DEG 28KT 4634 10717 Tesar
Special weather statement, Jul 7, 6:47 PM MDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Billings MT 647 PM MDT Wed Jul 7 2021 MTZ031-080115- Northern Rosebud MT- 647 PM MDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY... At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Forsyth, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Forsyth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Montana. LAT...LON 4623 10697 4638 10691 4631 10649 4603 10662 TIME...MOT...LOC 0046Z 303DEG 27KT 4627 10683 Tesar
Local storm report, Jul 7, 7:03 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
703 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST MILL CREEK 44.46N 107.45W
07/07/2021 M53.00 MPH SHERIDAN WY MESONET
0619 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
07/07/2021 M52.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0655 PM TSTM WND GST 10 E MOLT 45.85N 108.73W
07/07/2021 M68.00 MPH YELLOWSTONE MT TRAINED SPOTTER
&&
AARON GLocal storm report, Jul 7, 7:34 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
07/07/2021 M55.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0612 PM TSTM WND GST 17 NE WILSALL 46.16N 110.38W
07/07/2021 M61.00 MPH PARK MT MESONET
0615 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
07/07/2021 M59.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0640 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
07/07/2021 M56.00 MPH ROSEBUD MT MESONET
0651 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
07/07/2021 M64.00 MPH ROSEBUD MT MESONET
0710 PM TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
07/07/2021 M73.00 MPH YELLOWSTONE MT ASOS
&&
AARON GLocal storm report, Jul 7, 8:23 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
07/07/2021 M60.00 MPH SWEET GRASS MT AWOS
0600 PM TSTM WND GST 9 SE MELVILLE 46.00N 109.84W
07/07/2021 M58.00 MPH SWEET GRASS MT MESONET
0700 PM TSTM WND GST 6 ENE BROADVIEW 46.13N 108.76W
07/07/2021 M58.00 MPH YELLOWSTONE MT MESONET
0710 PM TSTM WND GST 19 SSW KLEIN 46.16N 108.72W
07/07/2021 M62.00 MPH MUSSELSHELL MT MESONET
0719 PM TSTM WND GST 3 WSW LOCKWOOD 45.79N 108.47W
07/07/2021 M52.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
0734 PM TSTM WND GST 11 SE HUNTLEY 45.78N 108.16W
07/07/2021 M61.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
0740 PM TSTM WND DMG 3 E BILLINGS 45.78N 108.49W
07/07/2021 YELLOWSTONE MT PUBLIC
6 INCH TREE LIMB IN ROAD
0743 PM TSTM WND GST 3 WNW MILES CITY 46.43N 105.89W
07/07/2021 M53.00 MPH CUSTER MT ASOS
&&
CARROTHERSLocal storm report, Jul 7, 8:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 18 SSW MIZPAH 45.98N 105.39W
07/07/2021 M82.00 MPH CUSTER MT TRAINED SPOTTER
&&
RMSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:21 PM MDT | Special Weather Statement | BYZ | Treasure | 24 min |
| Jul 7, 6:35 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Yellowstone | 55 min |
| Jul 7, 6:47 PM MDT | Special Weather Statement | BYZ | Rosebud | 28 min |
| Jul 7, 7:00 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 30 min |
| Jul 7, 7:24 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Musselshell, Rosebud, Treasure, Yellowstone | 66 min |
| Jul 7, 7:31 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 29 min |
| Jul 7, 7:53 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 52 min |
| Jul 7, 8:14 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 46 min |
| Jul 7, 8:23 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 52 min |
| Jul 7, 8:59 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 31 min |
| Jul 7, 9:19 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 56 min |
| Jul 7, 9:50 PM MDT | Special Weather Statement | BYZ | Fallon | 55 min |
| Jul 7, 10:05 PM MDT | Special Weather Statement | BYZ | Carter | 40 min |
| Jul 7, 10:08 PM MDT | Special Weather Statement | BYZ | Powder River | 52 min |
| Jul 7, 10:59 PM MDT | Special Weather Statement | BYZ | Carter, Powder River | 61 min |
| Jul 7, 11:59 PM MDT | Special Weather Statement | BYZ | Carter | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.